Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 11, 2020Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2020, 3:12 PM CST for Walton County, Florida. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 3:12 PM CST (21:12 UTC)
Expired
Jan 11, 2020, 4:15 PM CST
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 4:15 PM CSTTSTM WND DMG2 Sw Center Ridge, FLTREE DOWN AT 83 INSTITUTION RD.
Jan 11, 4:15 PM CSTTSTM WND GST 40De Funiak Spring Airpor, FLCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM DE FUNIAK SPRING AIRPORT. AWOS STATION K54J DE FUNIAK SPRNGS.
Jan 11, 4:15 PM CSTNON-TSTM WND GST 40De Funiak Spring Airpor, FLAWOS STATION K54J DE FUNIAK SPRNGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 2:44 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS52 KTAE 112112
SVRTAE
FLC131-112215-
/O.NEW.KTAE.SV.W.0002.200111T2112Z-200111T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
312 PM CST Sat Jan 11 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Walton County in the Panhandle of Florida...

* Until 415 PM CST.

* At 312 PM CST, severe thunderstorms were located along a line
  extending from 7 miles southwest of Laurel Hill to near Navarre
  Beach, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
  Liberty, Freeport, Paxton, Pond Creek, Oakwood Hills, Cluster
  Springs, Gaskin, Portland, Alpine Heights, Villa Tasso, Darlington,
  Blue Mountain Beach, De Funiak Spring Airport, Seaside, Rock Hill
  and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3099 8639 3099 8604 3076 8604 3039 8611
      3042 8614 3043 8612 3044 8616 3048 8614
      3046 8616 3046 8619 3042 8622 3038 8617
      3038 8611 3030 8612 3036 8640 3040 8640
TIME...MOT...LOC 2112Z 256DEG 31KT 3088 8654 3033 8680 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
877 
WWUS52 KTAE 112134
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
334 PM CST Sat Jan 11 2020

FLC131-112215-
/O.CON.KTAE.SV.W.0002.000000T0000Z-200111T2215Z/
Walton FL-
334 PM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR WALTON COUNTY...

At 334 PM CST, severe thunderstorms were located along a line
extending from near Florala to near Fort Walton Beach, moving east at
35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Pond Creek, Oakwood Hills, Cluster
Springs, Gaskin, Portland, Alpine Heights, Villa Tasso, Darlington,
Blue Mountain Beach, De Funiak Spring Airport, Seaside, Rock Hill and
Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for the Panhandle
of Florida.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3099 8639 3099 8604 3076 8604 3039 8611
      3042 8614 3043 8612 3044 8616 3048 8614
      3046 8616 3046 8619 3042 8622 3038 8617
      3038 8611 3030 8612 3036 8640 3040 8640
TIME...MOT...LOC 2134Z 256DEG 31KT 3092 8634 3037 8660 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:48 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 11, 1:48 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
248 PM EST Sat Jan 11 2020

...SQUALL LINE OF SEVERE THUNDERSTORMS TO ENTER FORECAST AREA LATE
THIS AFTERNOON...

.NEAR TERM [Through Tonight]...

Severe QLCS has entered southern Alabama moving towards our western
CWA over the next several hours. The atmosphere is ripe for this
line to continue its severe characteristics as it reaches SE AL and
the western FL panhandle. SPC has continued the enhanced risk for
this area with the main threat of damaging winds and isolated
tornadoes. Time of arrival into these areas will be later this
afternoon and early evening. There is also development ahead of the
line as well so will need to watch this closely for any development.

The dynamics will move north and slowly away from the area this
evening and overnight at which time the best lift moves with it.
Instability will decrease but good shear will remain. The line will
slowly weaken as it makes it into Albany/Tallahassee areas but still
should remain strong to severe. Timing into these areas will be
early evening into the overnight hours. The line is progged by the
models to move against the ridge and weaken further and possibly
begin to fall apart as it reaches our eastern sections in the
overnight hours.

.SHORT TERM [Sunday through Monday night]...

By 12Z Sunday, the potent short wave will will have lifted into the
northeastern states as another rotates into the Great Plains. These
impulses will be kept away from our forecast area by deep-layer
ridging to our southeast. As the forcing flees northeastward, the
cold front will rather abruptly come to a halt about half to 2/3 of
the way across our forecast area by daybreak. It will then retreat
northwestward as a warm front all the way to the Tennessee Valley by
12Z Tuesday. This pattern will keep temperatures well above normal
with highs mainly in the 70s and lows around 60 or so. A few spots
will reach 80 degrees Sunday and Monday south and east of
Tallahassee and Valdosta. The warm humid air mass and proximity of
the front will result in scattered showers and isolated
thunderstorms across the forecast area Sunday. By Monday, highest
PoPs will be across our northern zones as the front retreats.

.LONG TERM [Tuesday Through Saturday]...

Deep layer ridging over the Gulf of Mexico will keep temperatures
well above seasonal levels all week with high ranging from the
mid 70s to around 80 degrees. The front will push back south
toward the area and then stall over or just south of us on Friday.
The warm, humid air mass and return of the front will keep PoPs
in the forecast all week with greater chances north than south.

&&

.AVIATION...
[Through 18Z Sunday]

Gusts from the southeast continue and only to get stronger through
this afternoon and evening hours ahead of a severe QLCS currently
entering south Alabama. Used the HRRR and consensus models to
determine timing of the line. There could be showers and storms
ahead of the line as well and kept VCSH for this purpose. Winds
could be in excess of 50 knots in storms along the line.

&&

.MARINE...

Strong onshore flow ahead of a front will bring occasional gale-force
gusts into the early evening. Winds will diminish quickly overnight
as a front briefly enters the waters. Once the front retreats, light
southeast winds will persist for a couple of days with another wind
shift possible later in the week as the front returns to the area.

&&

.FIRE WEATHER...

A line of strong to severe storms will move through the area this
afternoon and into tonight. Transport winds ahead of this line are
around 40 MPH with mixing heights staying below 2000ft. There are no
fire weather concerns and fog is not forecast at this time.

&&

.HYDROLOGY...

Although we will be in an unsettled pattern, rainfall totals will
not be sufficient for any flooding concerns beyond the typical
ponding of water on roadways and low-lying areas that is seen during
stronger thunderstorms. As for the rivers, depending on releases
from Woodruff Dam, the Apalachicola River may reach minor flood state
once again early next week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   61  76  61  79  59 /  80  50  20  20  20
Panama City   59  74  64  76  64 /  90  40  40  30  20
Dothan        55  70  63  76  62 /  90  40  50  50  30
Albany        60  73  63  79  62 /  90  60  30  40  30
Valdosta      65  78  62  79  61 /  60  50  10  30  20
Cross City    63  81  62  81  60 /  30  20  10  10  10
Apalachicola  62  73  64  73  62 /  80  30  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until midnight EST /11 PM CST/ tonight for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Wakulla-Jackson-Leon-Liberty-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Sunday afternoon for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EST /3 AM CST/ Sunday for Coastal
     Bay-South Walton.

GA...Wind Advisory until midnight EST tonight for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 11 PM CST this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 PM EST /6 PM CST/ this evening to 4
     AM EST /3 AM CST/ Sunday for Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning until 7 PM EST /6 PM CST/ this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Mexico Beach to Apalachicola FL out
     20 NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Scholl
MARINE...Wool
FIRE WEATHER...Humphreys
HYDROLOGY...Wool

In the hours before

Local storm report, Jan 11, 10:08 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1108 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     NON-TSTM WND GST 1 E SAINT ANDREWS STATE 30.13N 85.72W
01/11/2020  M42 MPH          GMZ750             FL   MESONET

            MESONET STATION XSTA ST. ANDREW BAY.

1100 AM     NON-TSTM WND GST DOAK CAMPBELL STADIUM   30.44N 84.30W
01/11/2020  M39 MPH          LEON               FL   MESONET

            MESONET STATION 0043W DOAK CAMPBELL STADIUM
            (WEATHERSTEM).

0940 AM     NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/11/2020  M41 MPH          LEON               FL   MESONET

            MESONET STATION 1296W 2.0 SW KILLEARN
            ESTATES (WEATHERSTEM).

0950 AM     NON-TSTM WND GST 1 NW WARD RIDGE         29.79N 85.29W
01/11/2020  M40 MPH          GULF               FL   MESONET

            MESONET STATION 0289W 0.5 NW WARD RIDGE
            (WEATHERSTEM).

1022 AM     NON-TSTM WND GST 1 ESE TYNDALL AFB       30.07N 85.57W
01/11/2020  M43 MPH          BAY                FL   AWOS

            AWOS STATION KPAM TYNDALL AFB.

0856 AM     NON-TSTM WND GST 5 NE WEST BAY           30.35N 85.80W
01/11/2020  M43 MPH          BAY                FL   ASOS

            ASOS STATION KECP PANAMA CITY.

&&
Local storm report, Jan 11, 11:50 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1250 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND DMG LAKE ELLA               30.47N 84.28W
01/11/2020                   LEON               FL   PUBLIC

            PUBLIC REPORTED A FEW TREES DOWN IN THE
            TALLAHASSEE AREA DUE TO STRONG
            NON-THUNDERSTORM WINDS.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:27 PM CSTWind AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more25 hr
Jan 10, 7:55 PM CSTGale WarningTAE21 hr
Jan 10, 7:55 PM CSTSmall Craft AdvisoryTAE31 hr
Jan 11, 3:01 PM CSTSpecial Marine WarningTAE119 min
Jan 11, 4:00 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton60 min
Jan 11, 4:38 PM CSTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington67 min
Jan 11, 4:55 PM CSTSpecial Marine WarningTAE2 hr
Jan 11, 5:38 PM CSTSevere Thunderstorm WarningTAEJackson, Washington67 min
Jan 11, 5:41 PM CSTSpecial Weather StatementTAEBay64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.